Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS San Angelo, TX

September 7, 2018Callahan County, Coleman County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 7, 2018, 3:43 PM CDT for Callahan County, Coleman County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2018, 3:43 PM CDT (20:43 UTC)
Expired
Sep 7, 2018, 6:45 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Callahan County, TX, Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 50 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 5:20 PM CDTFLASH FLOODNovice, TXFLOODING ACROSS COUNTY ROAD 419 NEAR NOVICE. 1 VEHICLE WAS WASHED OFF THE ROADWAY. OCCUPANTS SAFELY LEFT THE VEHICLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WGUS54 KSJT 072043
FFWSJT
TXC059-083-072345-
/O.NEW.KSJT.FF.W.0024.180907T2043Z-180907T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
343 PM CDT FRI SEP 7 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Southern Callahan County in west central Texas...
  Northern Coleman County in west central Texas...

* Until 645 PM CDT.

* At 341 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over 2 inches of rain has 
  already fallen across northern Coleman County, about 5 to 10 miles 
  northwest of Coleman. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Coleman, Novice, Rowden, Silver Valley, Glen Cove, Oplin, Echo,
  Admiral, Us-283 Near The Coleman-
  Callahan County Line, Lake Coleman and Hords Creek Reservoir.

This includes the following low water crossings ...
    FM-RD 136 crossing Hords Creek...
    County Road 406 crossing Home Creek...
    County Road 485 crossing Indian Creek...
    Liveoak crossing Hords Creek...
    Colorado St. crossing Hords Creek Draw...
    County Road 482 crossing South Fork Jim Ned Creek and
    County Road 482 crossing Jim Ned Creek.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3233 9922 3178 9931 3177 9968 3232 9956

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:20 PM CDT, 23 minutes earlier.

Area forecast discussion, Sep 7, 3:20 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
320 PM CDT Fri Sep 7 2018

.SHORT TERM...
(Tonight and Saturday)

...Flash Flooding Possible This Evening and Tonight...

The potential for additional flash flooding remains primary
concern. Short term models indicate the cold front, and its
associated convection, will slowly move more into our central
counties this evening and tonight. The flash flood watch continues
for all our counties, through tonight.

.LONG TERM...
(Saturday Night through Friday)

...Rain Continues Through Sunday...

With most of the focus today on the short term, not much time for
a long discussion here. Models continue to slowly push this system
south east, and by Sunday afternoon, the system moves south and
east of our area. Until then, the potential for flash flooding
will continue, mainly for our Interstate 10 corridor southern
counties Saturday night into Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  77  66  81 /  60  50  20  10
San Angelo 	 69  79  66  82 /  70  50  20  30
Junction 	 70  79  67  81 /  70  70  40  40
Brownwood 	 70  79  68  81 /  70  60  30  20
Sweetwater 	 67  77  65  80 /  50  40  10  10
Ozona      	 68  77  66  82 /  70  60  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&
Hazardous weather outlook, Sep 7, 3:30 PM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
330 PM CDT Fri Sep 7 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-082030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
330 PM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue to affect the area this
afternoon and tonight. Some of the rainfall will be heavy at
times. The heavy rainfall, in addition to already saturated soils,
will result in an increased flash flood threat. A Flash Flood
Watch is in effect from this morning through early Saturday
morning. Deadly lightning will also be a concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of showers and thunderstorms will likely continue
Saturday, with lesser rainfall chances on Sunday. Some of the
rainfall may be heavy at times. Thus, possible flash flooding and
deadly lightning will remain the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 7, 10:03 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1003 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      4 E ROCHESTER           33.32N 99.78W
09/07/2018                   HASKELL            TX   FIRE DEPT/RESCUE

            WATER OVER FM 617.

&&

AW
Local storm report, Sep 7, 10:04 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1004 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     FLASH FLOOD      5 WNW HASKELL           33.18N 99.81W
09/07/2018                   HASKELL            TX   FIRE DEPT/RESCUE

            WATER OVER HWY 380. WATER WAS 2 FEET DEEP IN
            SOME LOCATIONS.

&&

AW
Local storm report, Sep 7, 10:11 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1011 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            1 NE FORT MCKAVETT      30.84N 100.09W
09/07/2018                   MENARD             TX   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLOOD REPORT FROM 1 NE
            FORT MCKAVETT. VEHICLE SWEPT OFF LOW WATER
            CROSSING ON FM 864 AT SAN SABA RIVER NEAR
            FT. MCKAVETT. ONE PERSON RESCUED.

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:30 AM CDTFlash Flood WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more40 hr
Sep 7, 7:28 AM CDTAreal Flood AdvisorySJTHaskell3 hr
Sep 7, 8:18 AM CDTAreal Flood WarningSJTMenard6 hr
Sep 7, 8:31 AM CDTFlash Flood WarningSJTHaskell6 hr
Sep 7, 9:48 AM CDTAreal Flood AdvisorySJTFisher3 hr
Sep 7, 10:03 AM CDTAreal Flood AdvisorySJTNolan3 hr
Sep 7, 10:33 AM CDTAreal Flood AdvisorySJTCrockett3 hr
Sep 7, 11:26 AM CDTAreal Flood AdvisorySJTJones3 hr
Sep 7, 12:23 PM CDTAreal Flood AdvisorySJTCoke, Nolan, Runnels, Taylor3 hr
Sep 7, 12:27 PM CDTAreal Flood AdvisorySJTThrockmorton3 hr
Sep 7, 12:47 PM CDTFlash Flood WarningSJTNolan, Taylor3 hr
Sep 7, 12:55 PM CDTFlash Flood WarningSJTThrockmorton3 hr
Sep 7, 2:10 PM CDTAreal Flood AdvisorySJTCoke, Sterling3 hr
Sep 7, 2:30 PM CDTAreal Flood WarningSJTMenard3 hr
Sep 7, 3:32 PM CDTAreal Flood AdvisorySJTCrockett, Irion, Schleicher, Tom Green3 hr
Sep 7, 3:56 PM CDTAreal Flood AdvisorySJTCoke, Irion, Sterling, Tom Green3 hr
Sep 7, 4:30 PM CDTAreal Flood AdvisorySJTConcho, Runnels, Tom Green3 hr
Sep 7, 4:57 PM CDTSpecial Weather StatementSJTConcho33 min
Sep 7, 5:23 PM CDTFlash Flood WarningSJTTom Green3 hr
Sep 7, 5:45 PM CDTAreal Flood WarningSJTMenard3 hr
Sep 7, 5:55 PM CDTFlash Flood WarningSJTCrockett3 hr
Sep 7, 6:03 PM CDTAreal Flood AdvisorySJTConcho, McCulloch, Menard3 hr
Sep 7, 6:37 PM CDTAreal Flood AdvisorySJTBrown, Coleman, McCulloch, San Saba3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.